Camby, Eglantine and Cardinal, Jean and Fiorini, Samuel and Schaudt, Oliver - The Price of Connectivity for Vertex Cover

dmtcs:1262 - Discrete Mathematics & Theoretical Computer Science, April 15, 2014, Vol. 16 no. 1 (in progress)
The Price of Connectivity for Vertex Cover

Authors: Camby, Eglantine and Cardinal, Jean and Fiorini, Samuel and Schaudt, Oliver

The vertex cover number of a graph is the minimum number of vertices that are needed to cover all edges. When those vertices are further required to induce a connected subgraph, the corresponding number is called the connected vertex cover number, and is always greater or equal to the vertex cover number. Connected vertex covers are found in many applications, and the relationship between those two graph invariants is therefore a natural question to investigate. For that purpose, we introduce the \em Price of Connectivity, defined as the ratio between the two vertex cover numbers. We prove that the price of connectivity is at most 2 for arbitrary graphs. We further consider graph classes in which the price of connectivity of every induced subgraph is bounded by some real number t. We obtain forbidden induced subgraph characterizations for every real value t ≤q 3/2. We also investigate critical graphs for this property, namely, graphs whose price of connectivity is strictly greater than that of any proper induced subgraph. Those are the only graphs that can appear in a forbidden subgraph characterization for the hereditary property of having a price of connectivity at most t. In particular, we completely characterize the critical graphs that are also chordal. Finally, we also consider the question of computing the price of connectivity of a given graph. Unsurprisingly, the decision version of this question is NP-hard. In fact, we show that it is even complete for the class Θ₂^P = P^NP[\log], the class of decision problems that can be solved in polynomial time, provided we can make O(\log n) queries to an NP-oracle. This paves the way for a thorough investigation of the complexity of problems involving ratios of graph invariants.


Source : oai:HAL:hal-01179215v1
Volume: Vol. 16 no. 1 (in progress)
Section: Graph Theory
Published on: April 15, 2014
Submitted on: November 23, 2012
Keywords: Discrete Mathematics, Graph Theory, Theoretical Computer Science,[INFO.INFO-DM] Computer Science [cs]/Discrete Mathematics [cs.DM]


Share

Browsing statistics

This page has been seen 59 times.
This article's PDF has been downloaded 180 times.